Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 526, NWS Blacksburg, VA

September 1, 2011Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 2011, 5:45 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2011, 5:45 PM EDT (21:45 UTC)
Expired
Sep 1, 2011, 6:20 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:08 PM EDTTSTM WND DMG4 S Pilot Mountain, NCPOWER LINE DOWN ON PINNACLE HOTEL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS51 KRNK 012145
SVRRNK
NCC169-171-012230-
/O.NEW.KRNK.SV.W.0526.110901T2145Z-110901T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT THU SEP 1 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT.

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODVILLE...OR 6 MILES EAST
  OF MOUNT AIRY...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...
  ARARAT...
  SILOAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
      3629 8063 3628 8062 3625 8067 3656 8062
      3655 8040 3626 8038 3626 8044 3624 8045
TIME...MOT...LOC 2146Z 008DEG 16KT 3646 8051

$$

16
1 follow-up statement
622 
WWUS51 KRNK 012220
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU SEP 1 2011

NCC169-171-012230-
/O.CAN.KRNK.SV.W.0526.000000T0000Z-110901T2230Z/
STOKES NC-SURRY NC-
620 PM EDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STOKES AND EASTERN
SURRY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
      3629 8063 3628 8062 3625 8067 3656 8062
      3655 8040 3626 8038 3626 8044 3624 8045
TIME...MOT...LOC 2220Z 008DEG 16KT 3631 8054

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:12 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 1, 3:12 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU SEP 1 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE MID ATLANTIC STATES INTO
FRIDAY. THE HIGH WILL MOVE OFFSHORE THIS WEEKEND AND A COLD FRONT
WILL APPROACH LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...

TAIL END OF VORT SPOKE COMBINED WITH HIGHER THETA-E BUILDING ACROSS
THE BLUE RIDGE AND HIGHLANDS HAS ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTN NORTH OF I-64. S/W ENERGY WILL BE MOVING EAST-SE THRU THE
EVENING SO SHOULD SEE BEST THREAT OF CONVECTION OCCURRING NORTH OF A
LINE FROM ROANOKE TO LYH. SO WILL ONLY HAVE LOW CHANCE POPS HERE
WITH ISOLATED POPS OVER THE FAR WEST UNDER HIGHER THETA-E INTO THE
EVENING.

THE 12Z NAM KEEPS THE THREAT OF STORMS GOING INTO OVERNIGHT ACROSS
THE EAST BUT WILL LEAN AWAY FROM THIS SOME WITH BLEND OF GFS. WILL
KEEP ISOLATED SHRA THREAT OUT THAT WAY INTO MORNING.

FRIDAY...INCREASING HUMIDITY AND INSTABILITY BUT WILL SEE HIGHER
HEIGHTS. A TURN MORE TO A NW-N FLOW ALOFT ALONG WITH THE WARM
FRONTAL BOUNDARY SAGGING SWD INTO PA OCCURS.

SHOULD SEE SOME CONVECTION TOMORROW ALONG AND EITHER SIDE OF THE
BLUE RIDGE. HARD TO PINPOINT ANY ONE AREA THAT HAS BEST CHANCE...AS
MAIN LIFT WILL BE EAST...SO ALL IN ALL JUST ISOLATED CONVECTION AT
BEST...WITH MAYBE LOW CHANCE ACROSS THE HIGHER TERRAIN NORTH OF ROA.

AFTER THE HEAT TODAY...TOMORROWS TEMPS SHOULD BE SIMILAR WITH
INCREASED HUMIDITY. LOOKING AT HIGHS IN THE MID TO UPPER 80S MOST
LOCATIONS WITH AROUND 90 IN THE SOUTHSIDE OF VA INTO NW NC PIEDMONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...

AN OCCLUDED RIDGE OF HIGH PRESSURE WILL TRACK EAST FROM THE SOUTHERN
OHIO/TENNESSEE VALLEY FRIDAY NIGHT TO OFF THE SOUTHEAST COAST SUNDAY
NIGHT. WHILE THIS RIDGE IS IN OUR REGION...TEMPERATURES WILL RUN
ABOUT 10F ABOVE NORMAL WITH AFTERNOON RECORDS BEING THREATEN AT
BLUEFIELD AND BLACKSBURG. SATURDAY SHOULD BE THE WARMEST DAY...BUT
SUNDAY COULD BE EQUALLY OR WARMER DEPENDING ON THE SPEED OF A COLD
FRONT IN THE OHIO VALLEY. OVERNIGHT TEMPERATURES WILL ALSO BECOME
MUGGIER EACH NIGHT.

WITH RIDGING IN THE REGION...RAIN CHANCES WILL BE LIMITED TO
DIURNAL/OROGRAPHICAL AFTERNOON AND EVENING SHOWERS SATURDAY. MODELS
ARE SHOWING THAT THE SURFACE RIDGE COULD EXIT THE AREA SATURDAY
WITH A LINE OF CONVERGENCE ALONG THE BLUE RIDGE. THIS MAY BRING MORE
AREAL COVERAGE OF SCATTERED SHOWERS TO RNK INTERIOR COUNTIES. WITH
STRONG RIDGING ALOFT...THESE STORMS SHOULD BE SHORT-LIVED. RIDGING
LOOSES ITS INFLUENCE ON THE AREA BEGINNING SUNDAY AFTERNOON. THIS
WILL ALLOW A BETTER CHANCE FOR PRE-FRONTAL SHOWERS TO FORM OVER THE
AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

MODELS ARE STILL IN AGREEMENT WITH A COLD FRONTAL PASSAGE ON MONDAY.
WITH CONFIDENCE INCREASING...HAVE RAISED POPS TO 60 PERCENT. MODELS
ARE NOT IN AGREEMENT WITH TRACK AND TIMING OF THE TROPICAL
DISTURBANCE IN THE GULF. YESTERDAY...SOME MODELS WERE TRACKING THE
DISTURBANCE OVER THE SOUTHEASTERN USA AND INTERACTING WITH THE COLD
FRONT TO PRODUCE A SIGNIFICANT RAIN EVENT. NOT THE CASE TODAY. MOST
MODELS KEEP THE PARENT SYSTEM IN THE GULF EARLY NEXT WEEK AND EJECT
A SHORT WAVE WITH TROPICAL MOISTURE INTO SOUTHEASTERN USA. EVEN WITH
THIS SCENARIO...TIMING IS DIFFERENT WITH THE EJECTED WAVE. IF THE
SLOWER ECMWF VERIFIES...THE HIGHER RAINFALL AMOUNTS WILL REMAIN ACROSS
GA/SC. IF THE GFS IS CORRECT...HIGHER AMOUNTS WILL BE IN NC/SC. THE
SLOWER THE FRONT...THE FARTHER NORTH THE HIGHER RAINFALL AMOUNTS
WILL EXTEND. ONCE THE FRONT PASSES TO THE EAST...COOLER DRIER AIR
WILL FILTER INTO THE REGION FOR THE REMAINDER OF THE WEEK.

WITH A GOOD CHANCE OF RAIN ON MONDAY...HAVE LOWERED TEMPERATURES
INTO THE 70S TO LOWER 80S. THESE COOL TEMPERATURES WILL LIKELY HANG
AROUND WHEN PRECIPITATION EXITS MONDAY NIGHT. TEMPERATURES TUESDAY
COULD BE 10F BELOW NORMAL...THEN MODERATE TO NORMAL TOWARDS THE END
OF THE WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

CONFIDENCE LOW THAT ANY TAF SITE SEES THUNDER...BUT WILL BE CLOSE
AT LWB. WILL HAVE CB AT LWB THIS AFTN/EARLY EVENING ALONG WITH
ROA/LYH...BUT APPEARS THUNDERSTORMS WILL STAY ON A LINE FROM EKN-CHO.

THE CONVECTION WEAKENS THIS EVENING AND WITH INCREASING HUMIDITY
THE THREAT OF FOG WILL BE THERE...ESPECIALLY AT LWB/BCB/LYH. WILL
GO WITH MVFR FOR LYH LATE TONIGHT WHILE DROPPING LWB/BCB TO IFR.

THERE WILL BE A LITTLE BETTER CHANCE FOR SUB VFR CONDITIONS IN
SHOWERS OR TSTMS FRIDAY AFTERNOON...MAINLY OVER THE MOUNTAINS. A
BETTER COVERAGE OF AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS
IS EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH MVFR/IFR CONDITIONS
MAY THEN CONTINUE INTO SUNDAY NIGHT AND MONDAY WITH THE FRONT
SLOWLY SLIDING THROUGH THE AREA.

THE FRONT WILL BE EXITING MONDAY WITH DRIER AIR ARRIVING SO EXPECT
VFR CONDITIONS POST-FRONTAL MON AFTN-TUE.
&&

.HYDROLOGY...
AS OF 135 PM THURSDAY...

U.S. DROUGHT MONITOR SHOWS EXPANSION OF MODERATE DROUGHT (D1
CATEGORY) ACROSS MOST OF THE NEW RIVER VALLEY IN VA AND WV.

&&

.CLIMATE...
AS OF 135 PM THURSDAY...

A PUBLIC INFORMATION STATEMENT WAS SENT OUT REGARDING SUMMER 2011 AND
AUGUST RECORDS AND IS POSTED ON OUR WEB SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 1, 4:27 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT THU SEP 1 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
427 AM EDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 3:13 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU SEP 1 2011

VAZ020-024-035-012000-
AMHERST VA-BATH VA-ROCKBRIDGE VA-
313 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BATH AND ROCKBRIDGE
COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 330 PM...BROWNSBURG
AROUND 335 PM...FAIRFIELD AROUND 340 PM...LEXINGTON CITY AROUND 345
PM...CORNWALL AROUND 355 PM AND BUENA VISTA CITY AROUND 400 PM.

LAT...LON 3786 7914 3782 7916 3781 7913 3780 7913
      3769 7935 3801 7977 3806 7948

16
Special weather statement, Sep 1, 3:28 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU SEP 1 2011

VAZ023-034-012000-
BEDFORD VA-BOTETOURT VA-
328 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MONTVALE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BLUE RIDGE AROUND 335 PM...MONTVALE AROUND
340 PM...THAXTON AROUND 350 PM...STEWARTSVILLE AROUND 355 PM AND
D-DAY MEMORIAL AROUND 400 PM.

LAT...LON 3732 7950 3723 7978 3723 7980 3751 7990
      3757 7978

16
Special weather statement, Sep 1, 3:45 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 1 2011

VAZ024-034-035-045-046-012030-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
345 PM EDT THU SEP 1 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
CAMPBELL AND ROCKBRIDGE COUNTIES...

AT 343 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
COLLIERSTOWN TO 4 MILES NORTHWEST OF BENT CREEK...MOVING SOUTH AT 30
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR RIVERVILLE...PLEASANT VIEW...AMHERST...AND
BENT CREEK AROUND 350 PM...GLASGOW...AND FALCONERVILLE AROUND 355
PM...NATURAL BRIDGE...AND SNOWDEN AROUND 400 PM...NAOLA AND AND ELON
AROUND 405 PM.

LAT...LON 3778 7906 3772 7906 3770 7898 3756 7890
      3754 7885 3755 7882 3753 7880 3724 7872
      3748 7956 3749 7956 3753 7950 3758 7958
      3764 7960 3780 7964 3786 7962 3788 7965
      3793 7961

16
Special weather statement, Sep 1, 4:21 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU SEP 1 2011

VAZ022-033-034-012045-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
421 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND ROANOKE
COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF STEWARTSVILLE...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BOONES MILL AROUND 430 PM...BURNT CHIMNEY
AROUND 435 PM...WIRTZ AROUND 440 PM AND WESTERN SMITH MOUNTAIN LAKE
AROUND 445 PM.

LAT...LON 3732 7966 3704 7959 3702 7960 3696 8004
      3730 7998

16
Special weather statement, Sep 1, 5:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU SEP 1 2011

NCZ019-012200-
WILKES NC-
526 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 521 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MC GRADY...
MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MULBERRY AROUND 535 PM...MILLERS CREEK AROUND
540 PM...BUCK AROUND 545 PM...WILKESBORO AROUND 550 PM AND MORAVIAN
FALLS AROUND 555 PM.

LAT...LON 3610 8135 3636 8132 3636 8129 3636 8127
      3637 8125 3637 8115 3610 8110

16
Special weather statement, Sep 1, 5:36 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT THU SEP 1 2011

VAZ032-033-043-044-012215-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
536 PM EDT THU SEP 1 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK AND
PITTSYLVANIA COUNTIES...

AT 534 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF CALLANDS TO 4 MILES SOUTHEAST OF WOOLWINE...MOVING SOUTH AT
25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR VILLA HEIGHTS AROUND 545 PM...AXTON AROUND
550 PM...SPENCER AROUND 555 PM...AIKEN SUMMIT AROUND 600 PM AND
CASCADE AROUND 605 PM.

LAT...LON 3683 8028 3684 7955 3654 7947 3654 8026

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:26 PM EDTSpecial Weather StatementRNKWilkes34 min
Sep 1, 5:34 PM EDTSevere Thunderstorm WarningRNKWilkes56 min
Sep 1, 6:07 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.